Maryland, 2004

Damaging Winds in Maryland, May 15, 2004

May 15, 2004 · NWS LWX · 3 events in 2 counties and zones

Scattered thunderstorms moved across Northeast Maryland on the evening of May 15 th. Downed trees and power lines were reportedFrederick and Baltimore Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms moved across Northeast Maryland on the evening of May 15 th. Downed trees and power lines were reportedFrederick and Baltimore Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 15, 3:00 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, May 15, 3:00 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EST SAT MAY 15 2004

.SHORT TERM...TNGT/SUN...

PATTERN CHG IS COMING VERY SLOWLY...AS CD FNT HAS CRAWLED SWD ACRSS
WRN PA TDA. XPCTG CELLS TO POP UP IN CWA AHEAD OF THE BNDRY
THROUGHOUT THE EVE. WHILE PCPN IN GRIDDS GOES DOWN AS TRW...SUSPECT
AFTR MDNGT VERY LTL T WL BE LEFT AS THE LINE MVS INTO THE NW SXN OF
THE CWA. FNT WONT MV DOWN INTO DCA UNTIL ERLY SUN MRNG. XPCTG A M
CLDY DAY SUN W/ SCT RW/TRW ACROSS MUCH OF THE AREA...TAPERING OFF IN
THE N BY LATE AFTN AS THE FNT SINKS ACRS CENTRAL VA.

WOODY

&&

LONG TERM (SUN NIGHT-SAT)

MON-TUE...WEAK CDFNT STALLS OVER THE AREA SUN NIGHT THEN WASHES OUT
MON AFTERNOON. ENOUGH DRY WILL WORK IN BEHIND THIS FRONT TO LIMIT
POPS TO THE FAR SW CORNER CWA MON. COVERAGE SHOULD ALSO BE LIMITED
TO REMOVE MENTION OF POPS FROM TEXT PRODUCTS. REGION BACK IN WARM
JUICY UNSTABLE AIR TUE WITH ISOLD-WDLY SCT LATE AFTERNOON AND
EVENING CONVECTION. WITH NO BDRIES TO FOCUS CONVECTION KEPT POPS BLO
MENTIONABLE CRITERIA.

ANOTHER FRONT EXPECTED TO STALL ACROSS NRN MD WED. WRN PORTION OF
THIS FRONT WILL STALL ACROSS THE MIDWEST AND OH VALLEY AND BE FOCUS
FOR NOCTURNAL MCS ACTIVITY WHICH COULD ROLL ACROSS THE NRN MID-ATL
WED AS SUGEGSTED BY BOTH 12Z ETA/GFS. IT APPEARS AS THIS WILL BE OUR
BEST DAY FOR SOMEWHAT MORE ORGANIZED CONVECTION ESPECIALLY IS FRONT
GETS AS FAR SOUTH AS 12Z GFS INDICATES. REST OF EXTENDED...SUMMER
PATTERN TO CONTINUE WITH POLAR JET REMAINING OVER THE NRN TIER
STATES AND SRN CANADA WITH TEMPS AOA NORMAL AND ISOLD-WDLY SCT
DIURNAL CONVECTION. KEPT POPS BLO MENTIONABLE CRITERIA THU-SAT AND
MAINLY DURING LATE AFTERNOON-EVENING TIME FRAME.

ROSA

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 15, 10:22 AM EST, 9 hours 13 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 AM EDT SAT MAY 15 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-160800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1122 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING AHEAD OF A COLD FRONT. THUNDERSTORMS WILL BE MOST NUMEROUS
IN THE POTOMAC HIGHLANDS...NORTHERN SHENANDOAH VALLEY...AND NORTH
CENTRAL MARYLAND. THE FOCUS WILL SHIFT INTO THE WASHINGTON
AND BALTIMORE WESTERN SUBURBS TOWARD EVENING. HEAVY RAINFALL WILL BE
THE GREATEST THREAT. HOWEVER...A FEW STORMS WILL BE STRONG TO
MARGINALLY SEVERE...PRODUCING HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WILL CONTINUE EACH DAY...ESPECIALLY IN THE
AFTERNOON AND EVENING.

 .SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER IT MAY
BECOME NECESSARY LATER TODAY IF STORMS ARE ABLE TO BECOME ORGANIZED.

In the hours before

Special weather statement, May 15, 2:11 PM EST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 311 PM EDT SAT
MAY 15 2004

MDZ003-WVZ052-053-152006-
BERKELEY WV-JEFFERSON WV-WASHINGTON MD-
311 PM EDT SAT MAY 15 2004

A THUNDERSTORM HAS DEVELOPED ON THE BERKELEY JEFFERSON COUNTY LINE IN
WEST VIRGINIA THAT IS INTENSIFY RATHER RAPIDLY.  THIS THUNDERSTORM
WILL PRODUCE LOCALLY HEAVY RAIN....GUSTY WINDS AND POSSIBLE SMALL
HAIL HAS IT MOVES INTO WASHINGTON COUNTY MARYLAND DURING THE NEXT
HOUR.  MOTORIST ARE URGED TO USE CAUTION AS THIS STORM MOVES TOWARD
THE NORTHEAST AT 25 MPH.

DICARLO
Special weather statement, May 15, 3:19 PM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
419 PM EDT SAT MAY 15 2004

MDZ003-004-152318-
FREDERICK MD-WASHINGTON MD-
419 PM EDT SAT MAY 15 2004

A STRONG THUNDERSTORM IS DEVELOPING IN SOUTHERN WASHINGTON COUNTY AND
WILL MOVE INTO FREDERICK COUNTY DURING THE NEXT HOUR.  THIS STORM
WILL PRODUCE LOCALLY HEAVY RAIN...STRONG GUSTY WINDS...LIGHTNING AND
POSSIBLY SMALL HAIL AS IS MOVES NORTHEAST AT ABOUT 25 MPH.

DICARLO
Special weather statement, May 15, 5:28 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
628 PM EDT SAT MAY 15 2004

MDZ003-VAZ025>031-WVZ050>053-055-160027-
AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-HAMPSHIRE WV-HARDY WV-
JEFFERSON WV-MORGAN WV-PAGE VA-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-
WASHINGTON MD-
628 PM EDT SAT MAY 15 2004

THE LINE OF THUNDERSTORMS MOVING INTO NORTHERN VIRGINIA CONTINUE TO
INCREASE IN INTENSITY.  WIND GUSTS OF 45 MPH HAVE BEEN REPORTED WITH
HEAVIER THUNDERSTORMS IN THIS LINE.

RAINFALL AMOUNTS HAVE BEEN GENERALLY ABOUT ONE HALF INCH HOWEVER UP
TO AN INCH CAN BE EXPECTED IN LOCALLY HEAVIER ACTIVITY.  RESIDENTS
ALONG THE INTERSTATE 81 CORRIDOR SHOULD MONITOR THESE STORMS AS THEY
MOVE THROUGH THE AREA DURING THE NEXT TWO HOURS.

DICARLO
Special weather statement, May 15, 6:27 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
727 PM EDT SAT MAY 15 2004

VAZ028-030-031-160027-
CLARKE VA-FREDERICK VA-WARREN VA-
727 PM EDT SAT MAY 15 2004

NATIONAL WEATHER SERVICE RADAR INDICATES A STRONG THUNDERSTORM IN
FREDERICK COUNTY VIRGINIA MOVING TOWARD THE EAST AT 25 MPH.  RADAR
INDICATES STRONG GUSTY WINDS TO 50 MPH...AND VERY HEAVY RAIN
ASSOCIATED WITH THIS STORM.  PERSONS IN FREDERICK...CLARKE AND WARREN
COUNTIES VIRGINIA SHOULD MONITOR CONDITIONS AS THIS STORM MOVES OVER
THE AREA AND BE READY TO TAKE SHELTER IF A WARNING IS ISSUED.

DICARLO
Special weather statement, May 15, 6:56 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
756 PM EDT SAT MAY 15 2004

MDZ004>006-009-010-VAZ036>042-050>053-055-056-160156-
ALBEMARLE VA-CARROLL MD-CULPEPER VA-FAIRFAX VA-FAUQUIER VA-
FREDERICK MD-GREENE VA-HOWARD MD-LOUDOUN VA-MADISON VA-MONTGOMERY MD-
NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
SPOTSYLVANIA VA-STAFFORD VA-
756 PM EDT SAT MAY 15 2004

A LINE OF THUNDERSTORMS CONTINUES TO MOVE EASTWARD THROUGH NORTHWEST
MARYLAND AND NORTH CENTRAL VIRGINIA THIS EVENING.  THESE
THUNDERSTORMS HAVE PRODUCED STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN
THOUGHOUT WESTERN VIRGNINA AND MARYLAND.  WIND GUSTS OF UP TO 50 MPH
AND RAINFALL OF UP TO AN INCH IS EXPECTED WITH THE HEAVIER STORMS
THROUGH THE REST OF THE EVENING.

THE LINE IS EXPECTED REACH WESTERN WASHINGTON DC BETWEEN 830 AN 900
PM EDT...BALTIMORE AROUND 900 PM AND CONTINUE EASTWARD TO ANNPOLIS
AROUND 1000 PM.

DICARLO
Special weather statement, May 15, 7:19 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
819 PM EDT SAT MAY 15 2004

DCZ001-MDZ007-011-013-014-016>018-VAZ054-160218-
ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD-
CHARLES MD-DISTRICT OF COLUMBIA DC-HARFORD MD-PRINCE GEORGES MD-
SOUTHERN BALTIMORE MD-ST. MARYS MD-
819 PM EDT SAT MAY 15 2004

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN MARYLAND
AND WASHINGTON DC WITHIN THE NEXT HOUR.  THE HEAVIEST THUNDERSTORMS
WILL PRODUCE LOCALLY HEAVY RAIN WITH ACCUMULATIONS OF UP TO AN INCH
AND WINDS GUSTS TO 50 MPH.  RESIDENTS IN WASHINGTON AND BALTIMORE
SHOULD MONITOR WEATHER CONDITIONS THROUGH THE EVENING AS THESE
THUNDERSTORMS MOVE THROUGH THE AREA.

DICARLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
May 15, 7:35 PM EST
Where
Frederick County, Wolfsville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.583, -77.550

Trees and wires down.

Thunderstorm Wind, Frederick

When
May 15, 7:35 PM EST
Where
Frederick County, Emmitsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.700, -77.333

Trees down.

Thunderstorm Wind, Baltimore

When
May 15, 8:20 PM EST
Where
Baltimore County, Woodlawn
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.317, -76.733

Tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397497, 5397498, 5397499.